Illinois, 2008

Hail and Damaging Winds in Illinois, June 28, 2008

June 28, 2008 · NWS LOT · 19 events in 10 counties and zones

Strong to severe storms moved across northern Illinois during the afternoon hours of of June 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$14,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe storms moved across northern Illinois during the afternoon hours of of June 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 11:45 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 28, 11:45 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1245 PM CDT SAT JUN 28 2008

.DISCUSSION...
349 AM CDT

THE SURFACE FRONT WILL BE INTO NORTHWEST INDIANA BY 18 UTC TODAY.
THERE HAVE BEEN ISOLATED SHOWERS OVERNIGHT BUT THEY HAVE
DISSIPATED QUICKLY. THE AIR IN A LAYER FROM 940 MB TO 700 MB IS
DRY THIS MORNING. THIS WAS SEEN ON THE LINCOLN ILLINOIS SOUNDING
AND PEORIA ACARS SOUNDING LAST NIGHT. THE LOCAL WRF ARW MODEL
SHOWS THE DRY AIR. FORECAST SOUNDINGS IN THE NORTHERN PART OF THE
FORECAST AREA OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND
NORTHWEST INDIANA SHOW AN INCREASE OF MOISTURE. THE NAM AND OUR
LOCAL WRF MODEL SHOW A LARGE MOISTURE TRANSPORT IN WISCONSIN AND
NORTH CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. WE WILL
FORECAST MOST OF THE THUNDERSTORMS AND SHOWERS IN NORTHERN
ILLINOIS...ALONG THE WISCONSIN BORDER THIS AFTERNOON.

THE 500 MB TROUGH OVER THE DAKOTAS AND MINNESOTA THIS MORNING
HAS A LOT OF KINETIC ENERGY. A 120 KNOT JET STREAK WAS ANALYZED
ON THE ANTICYCLONIC SIDE OF THE THE TROUGH AT 00 UTC OVER MONTANA.
THERE WERE 60 METER HEIGHT FALLS OVER MINNESOTA. WE WILL USE THE
GFS AND NAM MODEL FOR THE MOVEMENT OF THE TROUGH. THE WATER VAPOR
LOOPS SHOW THE WELL DEFINED AND STRONG CIRCULATION IN THE DAKOTAS.
THIS TROUGH WILL BRING RAIN AND ISOLATED THUNDERSTORMS INTO THE
FORECAST AREA SUNDAY. BOTH MODELS SHOW A STRONG VORTICITY MAXIMUM
AND THE TROUGH DEEPENING AS IT MOVES ACROSS THE GREAT LAKES. AS
THIS COOLER AIR MOVES INTO THE REGION WE WILL FORECAST LOWER HIGH
TEMPERATURES FOR SUNDAY.

CHECKING OUR RECENT TEMPERATURE ERRORS FOR FORECAST HIGHS WE
WILL LOWER THE FORECAST FOR TODAYS THROUGH MONDAYS HIGHS A COUPLE
OF DEGREES. ON TUESDAY WE EXPECT STRONG WARM AIR ADVECTION. THE
850 MB TEMPERATURES ARE FORECAST TO BE IN THE UPPER TEENS BY THE
ECMWF AND GFS MODELS. WE WILL FORECAST MIDDLE TO UPPER 80S FOR
WEDNESDAY THROUGH THURSDAY. THERE WILL BE A CHANCE OF
THUNDERSTORMS ON THURSDAY.

&&

.AVIATION...

18Z TAFS...SEVERAL FORECAST CONCERNS THIS PERIOD STARTING WITH THE
CHANCE OF CONVECTION INTO THIS EVENING. UPPER LOW OVER WESTERN WI
EARLY THIS AFTERNOON APPEARS TO BE SHIFTING EAST AND MODELS SHOW
THIS LIFTING NORTHEAST INTO THE EVENING HRS. A WEAK SFC TROUGH
OVER EASTERN IA WILL MOVE ACROSS NORTHERN IL THIS AFTERNOON AND
THIS WOULD BE THE FOCUS FOR ANY SHOWERS OR TS. LATEST VISIBLE
IMAGES SHOW CU DEVELOPING ALONG THIS TROUGH BACK INTO NORTHERN MO.
HOWEVER...WITH THE UPPER LOW REMAINING NORTH OF THE TAFS...EXPECT
THE BULK OF ANY CONVECTION TO DEVELOP FROM NORTHEAST IA INTO
SOUTHERN WI WITH JUST ISOLATED ACTIVITY ALONG THE TROUGH...AND
MOSTLY LIKELY ACROSS FAR NORTHERN IL. HAVE DECREASED PRECIP
MENTION TO JUST VICINITY AND CAN AMEND IF TRENDS SHOW COVERAGE OR
INTENSITY OF ANY CELLS INCREASING.

WESTERLY WINDS HAVE INCREASED TO 15-20KTS WITH HIGHER GUSTS AND
EXPECT THESE HIGHER WINDS TO CONTINUE UNTIL SUNSET BEFORE RAPIDLY
DIMINISHING UNDER 10KTS BY 01Z-02Z. WINDS WILL LIKELY BACK MORE
WSW OR SW AHEAD OF THIS SFC TROUGH THIS AFTERNOON.

BEHIND THIS UPPER LOW ACROSS THE EASTERN DAKOTAS AND WESTERN MN...
IS A LARGE AREA OF MVFR CIGS AND SCATTERED SHOWERS. MODELS APPEAR
TO BE IN REASONABLE AGREEMENT...SWINGING THIS ACROSS NORTHERN IL
LATE TONIGHT INTO SUNDAY MORNING. GUIDANCE IS ALSO NOW INDICATING
MVFR CIGS. SOUNDINGS HINT AT CIGS POSSIBLY AS LOW AS 1KFT FOR A
TIME SUNDAY MORNING BUT FOR NOW WILL GO WITH 2KFT AND LET LATER
FORECASTS REFINE THE DETAILS. SHOWERS WILL LIKELY BE INCREASING
DURING THE LAST 6 HRS OF THIS PERIOD AND FOR NOW HAVE JUST GONE
WITH A VCSH. CMS

&&

.MARINE...
325 AM CDT

COLD FRONT EXTENDING FROM LO PRES NEAR COPPER HARBOR CURRENTLY MOVING
THRU EASTERN WI AND NE IL AND WILL CROSS LK MI THIS MORNING. LO
MOVES ONLY SLOWLY E-ENE TODAY AS UPPER LOW CONTINUES TO DROP SE
ACROSS THE UPPER MIDWEST. ON SUN THE UPPER LOW LIFTS NE TO S OF
JAMES BAY WHILE AN UPPER TROF ROTATES ACROSS THE UPPER MIDWEST AND
WESTERN GREAT LAKES. THE ACCOMPANYING SECONDARY COLD FRONT TO MOVE
ACROSS LK MI DURING THE DAY SUN. MODELS DEPICT 35-40KT N WINDS
BETWEEN 925 AND 850MB OVER THE LK BY 00Z MON HOWEVER STILL CHILLY
OPEN WATERS AND RESULTING STABLE LAYER EXPECTED TO PREVENT THESE
STRONGER WINDS FM PENETRATING DOWN TO WATER SURFACE.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745.

&&
Hazardous weather outlook, Jun 28, 10:43 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1143 AM CDT SAT JUN 28 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
291645-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1143 AM CDT SAT JUN 28 2008 /1243 PM EDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:

ISOLATED TO SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:

WIND GUSTS TO 60 MPH.
HAIL TO THE SIZE OF NICKELS.
LIGHTNING.

AREAS AFFECTED AND TIMING:

MID AFTERNOON THROUGH EARLY EVENING ACROSS ALL OF NORTHERN ILLINOIS
AND NORTHWEST INDIANA. GREATEST COVERAGE IS EXPECTED ACROSS FAR
NORTHERN ILLINOIS CLOSER TO THE ILLINOIS WISCONSIN STATELINE.

DISCUSSION:

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WISCONSIN TODAY.
COLD AIR ALOFT COMBINED WITH RELATIVELY WARMER AIR NEAR THE
SURFACE WILL CREATE UNSTABLE CONDITIONS THIS AFTERNOON. THE
GREATEST INSTABILITY IS EXPECTED ACROSS FAR NORTHERN ILLINOIS
CLOSER TO THE WISCONSIN STATELINE. THE UNSTABLE CONDITIONS THIS
AFTERNOON COMBINED WITH THE UPPER LEVEL DISTURBANCE WILL LEAD TO
ISOLATED TO SCATTERED THUNDERSTORMS FROM MID AFTERNOON TO EARLY
EVENING. A FEW OF THE STORMS MAY BE SEVERE ACROSS FAR NORTHERN
ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING...MAINLY NORTH OF A
LINE FROM CHICAGO TO DIXON. THE MAIN THREATS WILL BE DAMAGING
WINDS AND HAIL.

PORTIONS OF THE ROCK...PECATONICA AND FOX RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY. THERE IS ANOTHER
CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH EARLY FRIDAY.

PORTIONS OF THE ROCK...PECATONICA AND FOX RIVERS WILL REMAIN IN
FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-291645-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1143 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WINDS FOR SMALL CRAFT WILL AFFECT THE NEARSHORE WATERS
THROUGH EARLY THIS EVENING.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY. THERE IS ANOTHER
CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH EARLY FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291645-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1143 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS
EVENING. SOME OF THE STORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY. THERE IS ANOTHER
CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH EARLY FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

The radar

The Milwaukee radar (KMKX), 99 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Winnebago

When
June 28, 1:20 PM CST
Where
Winnebago County, 2 mi NW of Pecatonica
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.321, -89.378

Thunderstorm Wind, McHenry

When
June 28, 1:52 PM CST
Where
McHenry County, Union
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.230, -88.530

Thunderstorm Wind, Lee

When
June 28, 2:00 PM CST
Where
Lee County, 2.56 mi WNW of Lee Center
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.758, -89.329

Trees 10 to 24 inches in diameter were snapped off near Route 52 and Route 30.

Thunderstorm Wind, De Kalb

When
June 28, 2:19 PM CST
Where
De Kalb County, De Kalb Muni Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
41.930, -88.720

Winds gusted to 74 mph at the DeKalb Airport.

Hail, De Kalb

When
June 28, 2:20 PM CST to 2:21 PM CST
Where
De Kalb County, De Kalb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.930, -88.750

Penny size hail was reported just north of downtown DeKalb.

Thunderstorm Wind, Kane

When
June 28, 2:26 PM CST
Where
Kane County, Elburn
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.880, -88.470

Several trees were blown down.

Thunderstorm Wind, La Salle

When
June 28, 2:37 PM CST
Where
La Salle County, Mendota
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.550, -89.120

Trees 18 inches in diameter were blown down.

Thunderstorm Wind, Du Page

When
June 28, 2:40 PM CST
Where
Du Page County, Wayne
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.950, -88.250

Trees were blown down.

Thunderstorm Wind, Du Page

When
June 28, 2:40 PM CST
Where
Du Page County, Wayne
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.950, -88.250

Trees were blown down.

Thunderstorm Wind, Cook

When
June 28, 2:40 PM CST
Where
Cook County, 1.99 mi SSW of Plum Grove Estates
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.043, -88.045

A freestanding wall of a partially demolished building was blown down on Woodfield Road. No damage or injuries were reported.

Thunderstorm Wind, Kane

When
June 28, 2:45 PM CST
Where
Kane County, Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.880, -88.300

Numerous tree limbs and power lines were blown down.

Thunderstorm Wind, Lake

When
June 28, 2:45 PM CST
Where
Lake County, Wauconda
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.270, -88.130

A 50 foot tall temporary tower was blown over.

Thunderstorm Wind, Kane

When
June 28, 2:45 PM CST
Where
Kane County, St Charles
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.920, -88.320

Numerous tree limbs and power lines were blown down.

Thunderstorm Wind, Du Page

When
June 28, 2:53 PM CST
Where
Du Page County, 0.83 mi SE of Wood Dale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.961, -87.959

Tree limbs as large as seven inches in diameter were blown down near Route 83 and Irving Park Road.

Thunderstorm Wind, Cook

When
June 28, 3:05 PM CST
Where
Cook County, 2.81 mi S of Evanston
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -87.670

Tree limbs eight to ten inches in diameter were blown down in Rogers Park. Wind gusts were estimated to 65 mph.

Thunderstorm Wind, Cook

When
June 28, 3:05 PM CST
Where
Cook County, Evanston
Measured
50 kt (58 mph) estimated gust
Injuries
6 direct, 0 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.050, -87.680

Trees, tree limbs and power lines were blown down. Six people suffered minor injuries when numerous tents were blown down at an art fair.

Thunderstorm Wind, Kendall

When
June 28, 3:07 PM CST
Where
Kendall County, Plano
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.670, -88.530

Trees were blown down in Plano.

Thunderstorm Wind, Cook

When
June 28, 3:15 PM CST
Where
Cook County, 8 mi NNW of Chicago
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.937, -87.710

Trees and power lines were blown down on the northwest side of Chicago.

Hail, Cook

When
June 28, 4:23 PM CST to 4:26 PM CST
Where
Cook County, Evanston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -87.680

Penny to quarter size hail was reported in Evanston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105400, 105399, 105396, 105405, 105416, 105387, 105393, 105377, 105430, 111469, 105384, 105391, 105428, 105370, 105345, 105368, 105390, 105433, 105341.